Alert archive / North Dakota / Flash Flood Warnings in 2019

Flash Flood Warning 3, NWS Bismarck, ND

July 8, 2019Emmons County, Sioux County, North Dakota

NWS Bismarck, ND issued this flash flood warning at Jul 8, 2019, 10:18 PM CDT for Emmons County, Sioux County, North Dakota. It was in force for 6 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2019, 10:18 PM CDT (03:18 UTC)
Expired
Jul 9, 2019, 4:15 AM CDT
In force
6 hr
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Flood severity
None

Counties Emmons County, ND, Sioux County, ND

The radar

The Bismarck radar (KBIS), 72 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 11:00 PM CDTFLASH FLOOD4 Ne Hull, NDLAW ENFORCEMENT REPORTED WATER RISING OVER HIGHWAY 83 ABOUT 5 MILES SOUTH OF STRASBURG. DELAYED LSR.
Jul 9, 12:00 AM CDTFLASH FLOOD9 S Fort Yates, ND*** 2 FATAL *** EMERGENCY MANAGEMENT REPORTED THAT FLASH FLOODING RESULTED IN A SECTION OF HIGHWAY 1806 BEING WASHED OUT WHERE JOE BUSH CREEK CROSSES THE HIGHWAY. THE TIME OF THIS FLASH FLOODING IS ESTIMATED BASED ON RADAR DATA. EMERGENCY MANAGEMENT OFFICIALS
Jul 9, 1:01 AM CDTHEAVY RAIN 4.493 Sse Temvik, NDCORRECTS PREVIOUS HEAVY RAIN REPORT FROM LINTON. NORTH DAKOTA AGRICULTURAL WEATHER NETWORK (NDAWN) STATION 5N LINTON MEASURED RAINFALL FOR 7-8-19. STILL RAINING.
Jul 9, 1:01 AM CDTHEAVY RAIN 4.49Linton, NDNORTH DAKOTA AGRICULTURAL WEATHER NETWORK (NDAWN) STATION 5N LINTON MEASURED RAINFALL FOR 7-8-19. STILL RAINING.
Jul 9, 1:16 AM CDTHEAVY RAIN 5.5Linton, NDPUBLIC REPORT IN LINTON OF HEAVY RAINFALL. STILL RAINING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.3 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2019-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2019-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-584 J/kg
Mixed-layer LCL
1479 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

080 
WGUS53 KBIS 090318
FFWBIS
NDC029-085-090915-
/O.NEW.KBIS.FF.W.0003.190709T0318Z-190709T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Bismarck ND
1018 PM CDT Mon Jul 8 2019

The National Weather Service in Bismarck has issued a

* Flash Flood Warning for...
  Southeastern Sioux County in south central North Dakota...
  Emmons County in south central North Dakota...

* Until 415 AM CDT.

* At 1016 PM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. 
  Widespread amounts of two to four inches of rain have fallen. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Linton, Fort Yates, Selfridge, Strasburg, Hague, Westfield, Prairie
  Knights Resort, Temvik, Cattail Recreation Area, Beaver Bay
  Recreation Area and Hull.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4638 10051 4638 9992 4629 9992 4628 9988
      4594 9989 4595 10115

$$

EDWARDS
1 follow-up statement
743 
WGUS73 KBIS 090427
FFSBIS

Flash Flood Statement
National Weather Service Bismarck ND
1127 PM CDT Mon Jul 8 2019

NDC029-085-090915-
/O.CON.KBIS.FF.W.0003.000000T0000Z-190709T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sioux ND-Emmons ND-
1127 PM CDT Mon Jul 8 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM CDT FOR
SOUTHEASTERN SIOUX AND EMMONS COUNTIES...

At 1114 PM CDT, Doppler radar indicated thunderstorms had produced 
rainfall amounts of 3 to over 5 inches within the warned area. 
Additional thunderstorms, especially over southern Emmons county, 
can be expected to produce an inch or two of additional rain 
tonight. 

Flash flooding is occurring. Some locations that will experience 
flooding include... Linton, Fort Yates, Selfridge, Strasburg, Hague, 
Westfield, Prairie Knights Resort, Temvik, Cattail Recreation Area, 
Beaver Bay Recreation Area and Hull.

Water has risen over Highway 83, about 5 miles south of Strasburg. 
At this time, the highway has not been closed, but officials are on 
sight to alert travelers. Please use caution if you approach water 
over a roadway. Turn around, don't drown.

Beaver Creek near linton is expected to rise to near flood stage by 
Wednesday afternoon. Creeks and streams across eastern Sioux and the 
southern half of Emmons county will be running full, if not even out 
of their banks through the night and into Tuesday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4638 10051 4638 9992 4629 9992 4628 9988
      4594 9989 4595 10115

$$

HAMILTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 9:48 PM CDT, 30 minutes earlier.

Area forecast discussion, Jul 8, 9:48 PM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
948 PM CDT Mon Jul 8 2019

.UPDATE...
Issued at 923 PM CDT Mon Jul 8 2019

Update for pops and to cancel the severe thunderstorm watch.
Convection over the southern James River Valley is not severe but
is producing some very heavy rainfall rates. Have issues a flood
advisory for portions of Dickey and Lamoure counties. Will
continue to monitor.

Convection over southeast Montana is approaching southwest North
Dakota. SPC and surrounding WFO's continue to monitor for possible
watch. At this time convection in southeast is discrete and there
is uncertainty whether or not a cold pool can develop. It looks
like the potential is still there, but it might be later, due to
the discrete nature of the ongoing convection. This adds to the
uncertainty. Still think convection will spread into western ND
late tonight. Uncertainty lies in how strong/severe convection
will be.

UPDATE Issued at 740 PM CDT Mon Jul 8 2019

Sent out a quick update to cancel a portion of the flash flood
watch, mainly those areas over the north central. The flash flood
watch remains in effect for portions of the southwest and south
central.

UPDATE Issued at 704 PM CDT Mon Jul 8 2019

A good portion of the watch has been cancelled, mainly northwest
and north central. The watch remains in effect for southwest and
south central North Dakota. Convection from around Selfridge,
northeast to Jamestown continues to propagate slowly to the
southeast. Very heavy rain, and occasional severe hail and sub
severe but strong gusts have been the main impacts. In this
marginally sheared environment the storms are mainly outflow
dominant, but new storms that develop have the potential to become
severe due to the high CAPE environment.

We are also watching the southwest portion of the state for
additional development later tonight. Currently a severe storm is
over far northwest South Dakota, with additional development in
that area potentially crossing into ND. Also, the potential exists
for another round late tonight. This would be after the current
watch expires.

Updated text products will be sent shortly.

UPDATE Issued at 459 PM CDT Mon Jul 8 2019

Severe convection continues across portions of central and western
ND. Main focus is from around Bismarck/Mandan northeast to
Carrington and Jamestown. Convection is developing along an
earlier outflow boundary that is sagging slowly southeast. We
could see additional convection develop here through the evening
within a very unstable environment. All threats, including
tornadoes are in play at least initially, if new convection
remains discrete. Convection farther northeast toward Carrington
and Jamestown may be more multi-cellular in nature, with potential
bowing segments. Finally will need to continue to monitor the far
northwest, as very unstable lapse rates remain behind the cold
front. Could continue to see large hail with storms that develop
over northwest into north central ND this evening.

UPDATE Issued at 243 PM CDT Mon Jul 8 2019

Updated to expand the Flash Flood Watch to include McHenry,
Pierce, and Rollette counties. Also made the entire watch go into
effect now. Enhanced stretching potential along the line of
severe thunderstorms from Mercer through McLean counties has
contributed to numerous reports of tornadoes with the line.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 117 PM CDT Mon Jul 8 2019

Severe weather likely this afternoon and evening highlights the
short term forecast.

A surface low pressure is currently centered in northwest North
Dakota with a boundary extending from southwest to north central
ND. Aloft, a trough west of the forecast area continues to
propagate downstream, with low-level moisture continuing to advect
into the Northern Plains from a strong 850 jet nosing into our
south-central counties. This boundary will be the forcing
mechanism for severe thunderstorms, with very steep low level
lapse rates present and current analysis showing MLCAPE values
around 3000-4000 J/kg. Already beginning to see some cb forming
along the boundary so expecting cap is very little at this point.
Best intersection of low and deep-layer shear seems to be in a
corridor north of Interstate 94 and east of Highway 83, where bulk
shear is forecast to be around 40-45 knots. This is also the area
where SRH is expected to be strongest around 150 m2/s2, so threat
for a few tornadoes and the largest hail will likely be in the
region generally from Bismarck to northeast North Dakota.

A few discrete supercells are expected initially, likely in
central North Dakota, as deep layer shear is more perpendicular to
the boundary. This is when the greatest threat for tornadoes and
large hail will be, before the anvil-level shear begins to
dominate storm mode and upscale growth is favored. This will lead
to more of a cluster-type storm mode, likely in front of and along
the boundary. This upscale growth, combined with very high
precipitable water values, gives concern for very heavy rainfall
with training possible along the boundary as the low-level jet
continues to push into southern ND, helping convection continue.
Therefore, have issued a Flash Flood Watch for parts of southwest
and south central North Dakota in anticipation of this.

As the night continues and the storm mode continues to get more
multicellular, expecting the severe threat to slowly decrease.
However, still anticipating plenty of rainfall and possible
thunderstorms across western and central North Dakota as the
slow-moving low pressure center becomes stacked with a low aloft.
This is forecast to quickly deepen and keep precipitation around
through all of Tuesday. Any thunderstorms are likely to be on the
east side of the surface low with some instability still present,
but severe threat is marginal at best. As the boundary from today
passes, Tuesday's temperatures will be cooler than today's, with
highs in the upper 60s in western North Dakota.

.LONG TERM...(Tuesday night through Monday)
Issued at 117 PM CDT Mon Jul 8 2019

The long term forecast is highlighted by summerlike temperatures
and a few chances for showers and thunderstorms.

As the stacked surface low progresses east of the forecast area,
rain will continue overnight Tuesday and slowly taper off west to
east by Wednesday morning. From there, upper-level ridging begins
to dominate over a strong high pressure in the southwestern US.
Wednesday and Thursday look to be mostly dry and warming up from
Tuesday's cooler temperatures. Some showers and thunderstorms are
possible for the end of the work week and into the weekend with
some shortwave impulses moving through the upper-level flow, but
the overall pattern looks to be relatively consistent through the
extended forecast.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 923 PM CDT Mon Jul 8 2019

Severe thunderstorms will continue to develop across southwest and
central North Dakota this afternoon and evening. Very large hail,
damaging winds, and LIFR conditions are expected. Rain showers and
thunderstorms will continue tonight through Tuesday with MVFR/IFR
ceilings developing.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 AM CDT /6 AM MDT/ Tuesday for
NDZ034>036-041-042-044>047-050.

&&

UPDATE...TWH
SHORT TERM...MJ
LONG TERM...MJ
AVIATION...TWH
Hazardous weather outlook, Jul 8, 7:29 PM CDT, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
729 PM CDT Mon Jul 8 2019

NDZ033>037-040>048-050-051-100030-
Stark-Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-
Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
729 PM CDT Mon Jul 8 2019 /629 PM MDT Mon Jul 8 2019/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Severe thunderstorms are expected this evening. Large hail up to
ping pong ball size, and damaging wind gusts up to 60 mph are
possible, along with the very heavy rain. A Flash Flood Watch is
in effect until Tuesday morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are forecast for Tuesday, Thursday night, and over
the coming weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will be needed at least until midnight tonight.
Report all tornadoes, hail, storm wind gusts of 40 mph or higher,
any pooling of rain water, and rain amounts to your National
Weather Service in Bismarck. More experienced spotters should
report information related to storm structure as well.

NDZ001>005-009>013-017>023-025-031-032-100030-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-
729 PM CDT Mon Jul 8 2019 /629 PM MDT Mon Jul 8 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Scattered thunderstorms are possible late tonight, some could be
severe.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are forecast for Tuesday, Thursday night, and over
the coming weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed at least until midnight tonight.
Report all tornadoes, hail, storm wind gusts of 40 mph or higher,
any pooling of rain water, and rain amounts to your National
Weather Service in Bismarck. More experienced spotters should
report information related to storm structure as well.

In the hours before

Local storm report, Jul 8, 7:08 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
708 PM CDT MON JUL 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     5 ENE EDMUNDS           47.26N 98.86W
07/08/2019  M56 MPH          STUTSMAN           ND   MESONET

            REPORTED BY ARROW WOOD NATIONAL WILDLIFE
            REFUGE RAWS SITE. TIME ESTIMATED VIA RADAR.

&&

AE
Special weather statement, Jul 8, 7:13 PM CDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Bismarck ND
713 PM CDT Mon Jul 8 2019

NDZ045>047-090100-
Sioux ND-Logan ND-Emmons ND-
713 PM CDT Mon Jul 8 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SIOUX...
WEST CENTRAL LOGAN AND CENTRAL EMMONS COUNTIES UNTIL 800 PM CDT...

At 712 PM CDT, strong thunderstorms were located along a line
extending from 10 miles south of Braddock to 8 miles southeast of
Selfridge. Movement was east at 10 mph.

Penny size hail and wind gusts to 50 mph will be possible with these
storms.

Locations impacted include...
Linton, Fort Yates, Temvik, Cattail Recreation Area and Beaver Bay
Recreation Area.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central and southeastern North Dakota.

LAT...LON 4595 10107 4647 10018 4646 9967 4594 10050
TIME...MOT...LOC 0012Z 265DEG 9KT 4642 10007 4596 10080

MJONES
Local storm report, Jul 8, 7:26 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
726 PM CDT MON JUL 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HEAVY RAIN       5 SE LINCOLN            46.70N 100.64W
07/08/2019  M1.90 INCH       BURLEIGH           ND   TRAINED SPOTTER

            ARB OBSERVER.

&&

AE
Local storm report, Jul 8, 8:02 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
802 PM CDT MON JUL 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     HEAVY RAIN       3 SSE TEMVIK            46.34N 100.23W
07/08/2019  M3.03 INCH       EMMONS             ND   PUBLIC

&&

TJK
Local storm report, Jul 8, 8:04 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
804 PM CDT MON JUL 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     HEAVY RAIN       2 W FORT YATES          46.09N 100.67W
07/08/2019  M1.60 INCH       SIOUX              ND   PUBLIC

&&

TJK
Local storm report, Jul 8, 8:43 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
843 PM CDT MON JUL 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     TSTM WND GST     2 ESE HEATON            47.46N 99.51W
07/08/2019  E60 MPH          WELLS              ND   TRAINED SPOTTER

            TIME ESTIMATED VIA RADAR.

&&

AE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:13 PM CDTSpecial Weather StatementBISEmmons47 min
Jul 8, 8:22 PM CDTAreal Flood AdvisoryBISEmmons, Sioux3 hr
Jul 8, 9:41 PM CDTAreal Flood AdvisoryBISDickey, LaMoure3 hr
Jul 8, 10:28 PM CDTSevere Thunderstorm WarningBISBowman, Golden Valley, Slope47 min
Jul 8, 11:12 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley, Slope27 min
Jul 8, 11:36 PM CDTSpecial Weather StatementBISBowman, Slope39 min
Jul 9, 1:28 AM CDTSpecial Weather StatementBISAdams, Hettinger47 min
Jul 9, 2:16 AM CDTSpecial Weather StatementBISGrant, Hettinger44 min
Jul 9, 3:01 AM CDTSpecial Weather StatementBISGrant, Morton, Sioux44 min
Jul 9, 1:48 PM CDTRiver Flood WarningBISEmmons38 hr
Jul 9, 1:54 PM CDTAreal Flood AdvisoryBISBottineau, Burke, Divide, Dunn, McHenry, McKenzie and 6 more9 hr
Jul 9, 3:06 PM CDTAreal Flood AdvisoryBISLaMoure19 hr
Jul 9, 4:12 PM CDTSpecial Weather StatementBISLaMoure33 min

Nearby

Flash Flood Warnings in North Dakota, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.